While we normally think of the CDC's COCA (Clinician Outreach Communication Activity) division as primarily providing monthly continuing education webinars for clinicians, they also send out frequent emails to subscribers on current health issues and best practices.
While these emails are mostly informational, sometimes they are used to alert the healthcare community of a new public health threat, and ask for heightened vigilance and/or action on their part.In 2018, 4 such `Clinical Action' emails were sent (see below), although 3 of them were related to the same issue (synthetic cannabinoids).
- November 26: Outbreak Alert Update: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use
- August 7: CDC Urges Follow-up Evaluation of Babies Born to Women with Zika Virus Infection during Pregnancy
- April 23: Outbreak Alert Update: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use
- April 5: Outbreak Alert: Potential Life-Threatening Vitamin K-Dependent Antagonist Coagulopathy Associated With Synthetic Cannabinoids Use
CDC Urges Clinicians to Report Possible Cases of Unexplained Vaping-associated Pulmonary Illness to their State/Local Health Department
The following is an updated version of the information posting sent to public health officials via CDC’s Epidemic Information Exchange system (Epi-X) on August 2, 2019.
As of August 14, 2019, 30 cases of severe pulmonary disease have been reported to the Wisconsin Department of Health Services (DHS). Using a case definition drafted by DHS, 15 cases are confirmed (ages 16-34 years) and 15 cases are still under investigation (ages 16-53 years). Patients presented with respiratory symptoms including cough, shortness of breath, and fatigue. Symptoms worsened over a period of days or weeks before admission to the hospital. Other symptoms reported by some patients included fever, chest pain, weight loss, nausea, and diarrhea. Chest radiographs showed bilateral opacities, and CT imaging of the chest demonstrated diffuse ground-glass opacities, often with sub-pleural sparing. Evaluation for infectious etiologies was negative among nearly all patients.
Some patients experienced progressive respiratory compromise requiring mechanical ventilation but subsequently improved with corticosteroids. All patients reported “vaping” (i.e., use of e-cigarette devices to aerosolize substances for inhalation) in the weeks and months prior to hospital admission. Many have acknowledged recent use of tetrahydrocannabinol (THC)-containing products while speaking to healthcare personnel or in follow-up interviews by health department staff; however, no specific product has been identified by all cases, nor has any product been conclusively linked to this clinical syndrome. DHS is working with the Wisconsin State Lab of Hygiene and the U.S. Food and Drug Administration to investigate the possible cause of these illnesses by testing patient specimens and vaping products.
Illinois has identified 24 possible cases. Of these, 10 are considered confirmed, 12 are still under investigation, and 2 have been excluded. Other states such as NY, CA, IN, and UT have also reported possible cases of similar illness and some have issued health alerts to clinicians and healthcare providers in their states. The etiology of this illness is unclear at this time; however, active, state-specific epidemiological investigations are ongoing to better characterize the demographic, clinical, and laboratory features of cases.
What Clinicians Can Do
Clinicians should always inquire about potential drug (legal and illicit) use as part of a general history. When patients present with respiratory or pulmonary illness, especially of unclear etiology, clinicians should ask about the use of e-cigarette products (devices, liquids, refill pods and/or cartridges) for “vaping”. If possible, inquire about the types of drugs (legal or illicit) used and methods of drug use (e.g., smoking, “vaping”).
CDC recommends that clinicians report cases of significant respiratory illness of unclear etiology and a history of vaping to the appropriate state and/or local health department.
(Continue . . . )
Although e-cigarettes have been touted as potentially being a `safer' alternative to smoking tobacco products, they use a relatively new delivery system, and contain potentially harmful ingredients (see Surgeon General Vaping Warning).
The truth is, the long-term health effects of vaping may not be evident for years.That said, the UK's NHS has more-or-less endorsed vaping as a `safer' alternative to tobacco, stating:
- An estimated 2.9 million adults in Great Britain currently use e-cigarettes and of these, 1.5 million people have completely stopped smoking cigarettes. They carry a fraction of the risk of cigarettes and can be particularly effective when combined with extra quitting support.
- Public Health England's 2015 independent evidence review found that, based on the available evidence, vaping is around 95% less harmful than smoking. The Royal College of Physicians came to a similar conclusion in its 2016 report 'Nicotine without smoke: tobacco harm reduction'.
Yesterday a number of states issued health advisories on the risks (both known and suspected) of vaping, including the State of New York (see New York State Department of Health Issues Health Advisory on Vaping-Associated Pulmonary Illness).
- E-cigarettes have the potential to benefit adult smokers who are not pregnant if used as a complete substitute for regular cigarettes and other smoked tobacco products.
- E-cigarettes are not safe for youth, young adults, pregnant women, or adults who do not currently use tobacco products.
- While e-cigarettes have the potential to benefit some people and harm others, scientists still have a lot to learn about whether e-cigarettes are effective for quitting smoking.
- If you’ve never smoked or used other tobacco products or e-cigarettes, don’t start.
- Additional research can help understand long-term health effects.
Since many of these cases appear to be linked to the vaping of THC containing products, including cannabis oils, wax, and buds, it is too soon to know if the same health risks apply across the board for regular `nicotine' vaping.